Georgia, 2003Flash Flooding in Georgia, April 8, 2003
April 8, 2003 · NWS CHS · 3 events in 2 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 8, 1:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 8, 1:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT TUE APR 8 2003
ENTIRE FORECAST TREND IS BASED ON A SOLUTION MAINLY FOLLOWING THE 12
UTC ETA...WHICH SUGGESTS A DEEPER UPPER VORTEX AND CORRESPONDING
SURFACE LOW...A MORE WESTWARD TRACK OF THE SURFACE CYCLONE TONIGHT
AND WEDNESDAY...AND A SLOWER EVOLUTION AND EJECTION INTO THE WESTERN
ATLANTIC LATER IN THE WEEK. THIS SOLUTION IS CONSIDERABLY SLOWER
THAN WHAT THE PAST THREE GFS RUNS HAVE BEEN SHOWING.
HYDRO...AFTER INPUT FROM CAE/ILM/HPC...WILL GO WITH FLOOD WATCH FOR
ALL COUNTIES WITH SOME 2-4 INCHES OF RAINFALL (AND PERHAPS MORE)
EXPECTED MAINLY TONIGHT THROUGH WEDNESDAY AFTERNOON. UPSTREAM
CONVECTIVE ACTIVITY WILL LIKELY ADVECT INTO COASTAL SOUTH CAROLINA
THIS EVENING...WHICH WILL MARK THE BEGINNING OF THE HEAVY RAINFALL
EVENT.
PUBLIC...
DAYS 1 TO 3...THE SURFACE BOUNDARY WAS LYING ACROSS NORTHERN FLORIDA
THIS AFTERNOON...WAITING FOR THE SURFACE WAVE TO PUSH THE BOUNDARY
BACK NORTH AS A WARM FRONT TONIGHT. WILL FORECAST CURRENT
TEMPERATURES AS THE OVERNIGHT MINS...THEN TEMPERATURES SHOULD WARM
INTO THE LOWER 60S BY DAYBREAK. THE SLOWER ETA HOLDS SIGNIFICANT
PRECIP OVER OUR AREA THROUGH MIDDAY WEDNESDAY WITH THE SURFACE LOW
STRETCHED ALONG THE GEORGIA-SOUTH CAROLINA COAST BY 18 UTC. SYSTEM
BEGINS TO STACK UP WEDNESDAY AFTERNOON...WITH BENT-BACK LOW-LEVEL
WARM FRONTAL STRUCTURE DEVELOPING ACROSS INTERIOR GEORGIA AND LIKELY
HOLDING SHOWERS ACROSS THE REGION THROUGH LATE WEDNESDAY NIGHT.
MODELS SUGGESTING SYSTEM FULLY CUTTING OFF BY THURSDAY AFTERNOON...
WITH DRY SLOT ADVANCING UP THE CAROLINA COAST LIKELY KEEPING OUR
REGION DRY. BY FRIDAY...HOWEVER...THE LOW SHOULD BEGIN TO WOBBLE
EASTWARD AND PLACE THE UPPER COLD POOL DIRECTLY OVER THE
CAROLINAS. WILL THUS ADD CHANCE POPS FOR SHOWERS FRIDAY AFTERNOON.
MAX TEMPERATURES WILL REMAIN SOME 8-12F BELOW NORMAL THROUGH FRIDAY.
DAYS 4 TO 7...FOLLOWING THE TREND OF THE SHORT RANGE...WE ARE
EXPECTING SOME LINGERING CLOUDS SATURDAY THEN CLEARING FOR SUNDAY
THROUGH TUESDAY WITH STRONG RIDGE BUILDING. MAX TEMPERATURES SHOULD
RISE ABOVE NORMAL BY MONDAY AS THE DRY RIDGE AXIS PUSHES OFFSHORE.
MARINE...WILL STAY CLOSER TO THE SLOWER ETA EVOLUTION ON THIS FCST.
THIS EVENTUALLY VEERS WINDS TO THE S/SE OVERNIGHT ALL WATERS AND
MAINTAINS THAT SCENARIO THROUGH MUCH OF WED. STACKED SYS THRU THU
MAKES FOR A TOUGH WIND CALL AS FAR AS WIND DIR IS CONCERNED. EXPECT
TO SE A TRANSITION TO GENERALLY W OR EVEN SW FLOW INTO AND THRU FRI
WITH SPEEDS INCREASING AND SCA CONDS EXPECTED. HIGH PRESS FINALLY
BEGINS TO INFLUENCE PATTERN FROM THE W THIS WEEKEND WITH MORE
TRANQUIL CONDITIONS IN STORE. WILL MAINTAIN A SCEC FOR MARGINAL
WINDS AND SEAS NRN WATERS TONIGHT THRU WED.
.CHS...
GA...FLOOD WATCH GAZ087-088-099>101-114>119-137-141 TONIGHT THROUGH
WEDNESDAY.
SC...FLOOD WATCH SCZ040-042>045-047>050 TONIGHT THROUGH WEDNESDAY.
ST. JEAN/MJR
Hazardous weather outlook, Apr 8, 3:30 PM EST, 30 minutes before
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>050-082300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT TUE APR 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TONIGHT.
.HEAVY RAIN...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA TONIGHT AND WEDNESDAY. RAIN COULD BE HEAVY
AT TIMES IN THESE AREAS WHICH COULD CAUSE FLOODING OF CREEKS...LOW
LYING AND FLOOD PRONE AREAS. PLEASE REFER TO THE LATEST WARNINGS AND
STATEMENTS CONCERNING HEAVY RAINFALL FOR MORE SPECIFIC INFORMATION.
.SEVERE THUNDERSTORMS...THUNDERSTORM ACTIVITY TONIGHT WILL BE MAINLY
CONFINED TO SOUTHEAST GEORGIA. THE THREAT FOR SEVERE STORMS WILL BE
LOW WITH THE REGION UNDER A SLIGHT RISK OF SEVERE ACTIVITY.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN AND THE OGEECHEE RIVER AT MIDVILLE.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.HEAVY RAIN...RAIN HEAVY AT TIMES AND THUNDERSTORMS WILL BE ONGOING
EARLY WEDNESDAY AND IS EXPECTED TO DECREASE IN COVERAGE LATE IN THE
DAY AS A FRONT MOVES CLOSER TO THE COASTLINE.
.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE
RIVER AT JAMESTOWN...AND MINOR FLOODING ON THE OGEECHEE RIVER AT
MIDVILLE.
BASED UPON PRECIPITATION ESTIMATES...THE EDISTO RIVER NEAR GIVHANS
FERRY...ALSO ON THE OGEECHEE RIVER NEAR DOVER...EDEN AND
SCARBORO...COULD RISE TO NEAR OR SLIGHTLY ABOVE THEIR FLOOD STAGE
TOWARD THE END OF THE WEEK. AS ADDITIONAL RAINFALL DATA IS RECEIVED
AND EVALUATED...FLOOD WARNINGS MAY NEED TO BE ISSUED FOR SOME OF
THESE LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
25
Flash Flood, Chatham
- When
- April 8, 4:00 PM EST to 4:30 PM EST
- Where
- Chatham County, Savannah
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 31.974, -81.092 (the zone’s center; the record gives no point)
WSAV meteorologist reported 37th Street completely flooded and impassable.
Flash Flood, Bryan
- When
- April 8, 6:00 PM EST to 6:30 PM EST
- Where
- Bryan County, Keller
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.013, -81.442 (the zone’s center; the record gives no point)
Water flowed across Highway 144 outside of Fort McAllister. Also, there was significant standing water in Keller.
Flash Flood, Chatham
- When
- April 8, 6:10 PM EST to 6:30 PM EST
- Where
- Chatham County, Savannah
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 31.974, -81.092 (the zone’s center; the record gives no point)
WTOC meteorologist reported that there were numerous roads that were impassable due to high water. Additionally, motorists were getting stranded in some areas according to the county warning point.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, April 8, 20035 injured · $50 million · 3 in hail · 7 events
- Lightning Strike in Louisiana, April 8, 20031 injured · 1 event
- Hail and Damaging Wind in Texas, April 8, 20031 in hail · 3 events
- Hail in Texas, April 8, 20031 in hail · 2 events
- Hail in Louisiana, April 8, 20031.75 in hail · 1 event
- Hail in Louisiana, April 8, 20031.75 in hail · 1 event
- Hail in Texas, April 8, 20030.88 in hail · 1 event
- Hail in Texas, April 8, 20030.75 in hail · 1 event
- Hail in Louisiana, April 8, 20031.75 in hail · 1 event
- Waterspout in Gulf of Mexico, April 8, 20031 event
- Flood in Ohio, April 8 to 10, 20031 event
- Flash Flood in Florida, April 8, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348631, 5348629, 5348630.